Kentucky, 2004Lightning Strike in Kentucky, May 25, 2004
May 25, 2004 · NWS PAH · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 1:25 PM CST, 8 hours 5 minutes earlier.
Area forecast discussion, May 25, 1:25 PM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT TUE MAY 25 2004
THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS
AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY
LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR
MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE
THREAT. GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND
OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS
TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS
EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY. AS A
RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY.
THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS
SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE
HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND
TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE
LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT
OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY
FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF
THUNDERSTORMS THROUGH THE REST OF THE WEEK. THE SEVERE WEATHER
THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE
PERSISTENT INSTABILITY. BY FRIDAY...ETA LIFTED INDICES ARE AT A
MINIMUM THROUGH THE CURRENT MODEL RUN.
HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS
GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHANKLIN
Hazardous weather outlook, May 25, 7:09 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT TUE MAY 25 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
809 PM CDT TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
POSSIBLY INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE QUAD STATE
REGION. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME OF THE STORMS.
LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN
IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND MAY BE
REQUESTED AT LATER TIMES AS WELL.
JAP
In the hours before
Local storm report, May 25, 7:09 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD MCLEANSBORO 38.09N 88.53W
05/25/2004 HAMILTON IL LAW ENFORCEMENT
WATER OVER ROADS ON STATE ROUTE 142 BETWEEN MCLEANSBORO
AND BROUGHTON.
0615 PM FLASH FLOOD CARMI 38.09N 88.17W
05/25/2004 WHITE IL LAW ENFORCEMENT
NUMEROUS BACK ROADS FLOODED THROUGHOUT THE COUNTY.
&&
MJNLocal storm report, May 25, 7:55 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG GRANDVIEW 37.94N 86.98W
05/25/2004 SPENCER IN TRAINED SPOTTER
THREE TREES DOWN WERE 6 INCH DIAMETER LOCUST TREES 30 TO
40 FEET HIGH.
&&
MJNSpecial weather statement, May 25, 8:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
901 PM CDT TUE MAY 25 2004
MOZ076-087-260300-
CAPE GIRARDEAU MO-PERRY MO-
901 PM CDT TUE MAY 25 2004
...STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE IN CAPE GIRARDEAU AND
PERRY COUNTIES MISSOURI THROUGH 1000 PM...
AT 859 PM...PADUCAH RADAR SHOWED A STRONG THUNDERSTORM MOVING INTO
NORTHERN CAPE GIRARDEAU COUNTY...ABOUT TO AFFECT OLD APPLETON AND
NEARBY COMMUNITIES. EXPECT SMALL HAIL AND GUSTY WINDS TO 50 MPH WITH
THIS STORM. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.
Local storm report, May 25, 8:09 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 1 W LONGTOWN 37.67N 89.79W
05/25/2004 0.75 INCH PERRY MO LAW ENFORCEMENT
SOME OF THE HAIL WAS A LITTLE THAN PENNY SIZE.
&&
CWLocal storm report, May 25, 8:47 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
947 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM FLOOD SANTA CLAUS 38.12N 86.93W
05/25/2004 SPENCER IN COUNTY OFFICIAL
THE ENTIRE NORTHERN HALF OF THE COUNTY EXPERIENCING MAJOR
FLOODING. PEOPLE WERE TRAPPED IN THEIR CARS AND WATER
RESCUES WERE ONGOING. ALSO..WATER HAD INUNDATED NUMEROUS
HOMES. THIS WAS ONGOING FROM THE TORRENTIAL RAIN EARLIER
IN THE EVENING.
&&
CWLocal storm report, May 25, 8:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 1 W SESSER 38.09N 89.07W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
2 LARGE TREES DOWN...35 TO 40 FOOT TALL MAPLES
0455 PM HAIL BONNIE 38.20N 88.91W
05/25/2004 0.88 INCH JEFFERSON IL LAW ENFORCEMENT
0500 PM TSTM WND DMG SESSER 38.09N 89.05W
05/25/2004 FRANKLIN IL LAW ENFORCEMENT
SEVERAL VERY LARGE TREES DOWN AND UPROOTED NEAR REND
LAKE...SOUTH OF ROUTE 154 NEAR THE GOLF COURSE. TIME
APPROXIMATE.
0500 PM TSTM WND DMG 3 E WEST FRANKFORT 37.90N 88.87W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
TREES AND POWER LINES DOWN NEAR YELLOW BANKS ROAD. TIME
APPROXIMATE.
0517 PM TORNADO WEST FRANKFORT 37.90N 88.93W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN BETWEEN WEST FRANKFORT AND
THOMPSONVILLE.
0519 PM FLASH FLOOD TAMAROA 38.14N 89.23W
05/25/2004 PERRY IL EMERGENCY MNGR
STREET FLOODING IN TAMAROA...NUMBER OF STREETS CLOSED.
0524 PM FLASH FLOOD BENTON 38.01N 88.92W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
8 TO 10 INCHES OF WATER OVER ROAD NEAR THE BENTON AND
WEST CITY AREAS ALONG ROUTE 14.
0526 PM TORNADO THOMPSONVILLE 37.91N 88.76W
05/25/2004 FRANKLIN IL LAW ENFORCEMENT
TORNADO ON GROUND EAST OF THOMPSONVILLE HEADING EAST.
0531 PM FLASH FLOOD BENTON 38.01N 88.92W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
FLASH FLOODING WITHIN CITY LIMITS.
0542 PM FUNNEL CLOUD NORRIS CITY 37.98N 88.33W
05/25/2004 WHITE IL LAW ENFORCEMENT
FUNNEL CLOUD REPORTED BY DISTRICT 19 SOUTHEAST OF NORRIS
CITY HEADING TOWARD OMAHA ON ROUTE 1.
0548 PM HAIL CARMI 38.09N 88.17W
05/25/2004 0.25 INCH WHITE IL CO-OP OBSERVER
0601 PM FLASH FLOOD BENTON 38.01N 88.92W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
SEVERE STREET FLOODING ON RT. 34 EAST OF BENTON.
APPROXIMATELY 7 TO 8 INCHES AT SOME LOCATIONS. SIDE
STREETS ARE BEGINNING TO FLOOD AS WELL AT THE TIME OF THE
REPORT.
0615 PM FLASH FLOOD MCLEANSBORO 38.09N 88.53W
05/25/2004 HAMILTON IL LAW ENFORCEMENT
WATER OVER ROADS ON STATE ROUTE 142 BETWEEN MCLEANSBORO
AND BROUGHTON.
0615 PM FLASH FLOOD CARMI 38.09N 88.17W
05/25/2004 WHITE IL LAW ENFORCEMENT
NUMEROUS BACK ROADS FLOODED THROUGHOUT THE COUNTY.
0627 PM FLASH FLOOD GENTRYVILLE 38.11N 87.03W
05/25/2004 SPENCER IN EMERGENCY MNGR
WATER OVER US HWY 231 IN GENTRYVILLE.
0637 PM TSTM WND DMG CHANDLER 38.04N 87.37W
05/25/2004 WARRICK IN LAW ENFORCEMENT
TREES AND POWERLINES DOWN...1 HOME HEAVILY DAMAGED...1
CAR HEAVILY DAMAGED DUE TO FALLING TREES. THE DAMAGE WAS
FROM GARDNER ROAD AND HWY 261 UP THROUGH THE CITY OF
CHANDLER.
0637 PM TSTM WND GST NEWBURGH 37.95N 87.40W
05/25/2004 47 MPH WARRICK IN TRAINED SPOTTER
0637 PM TSTM WND GST NEWBURGH 37.95N 87.40W
05/25/2004 0 MPH WARRICK IN TRAINED SPOTTER
47 MPH WIND GUST IN NEWBURGH.
0638 PM HAIL PROVIDENCE 37.40N 87.75W
05/25/2004 0.25 INCH WEBSTER KY TRAINED SPOTTER
1/4 TO 1/2 INCH HAIL IN PROVIDENCE
0642 PM HEAVY RAIN 5 N SANTA CLAUS 38.19N 86.93W
05/25/2004 3.50 INCH SPENCER IN TRAINED SPOTTER
REPORTS CAME FROM SPOTTERS IN THE MARIAH HILL AREA OF
NORTHERN SPENCER COUNTY, INDIANA.
0655 PM HEAVY RAIN SANTA CLAUS 38.12N 86.93W
05/25/2004 3.70 INCH SPENCER IN TRAINED SPOTTER
THIS RAIN FELL IN 1 HOUR AND 10 MINUTES IN SANTA CLAUS.
0702 PM TSTM WND DMG 10 NE OWENSBORO 37.86N 86.99W
05/25/2004 DAVIESS KY TRAINED SPOTTER
2 TREES DOWN IN MACEO.
0710 PM FLASH FLOOD BOONVILLE 38.05N 87.27W
05/25/2004 WARRICK IN LAW ENFORCEMENT
CITY STREETS FLOODED THROUGHOUT THE CITY.
0715 PM TSTM WND DMG GRANDVIEW 37.94N 86.98W
05/25/2004 SPENCER IN TRAINED SPOTTER
THREE TREES DOWN WERE 6 INCH DIAMETER LOCUST TREES 30 TO
40 FEET HIGH.
0715 PM TSTM WND DMG GRANDVIEW 37.94N 86.98W
05/25/2004 SPENCER IN TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN.
0716 PM FLASH FLOOD 3 N ELDORADO 37.86N 88.44W
05/25/2004 SALINE IL TRAINED SPOTTER
WATER OF ROADWAY ILLINOIS ROUTE 142.
0745 PM HEAVY RAIN TENNYSON 38.08N 87.12W
05/25/2004 3.25 INCH WARRICK IN TRAINED SPOTTER
THIS RAINFALL FELL IN ONE HOUR. 2.00 INCHES OF RAIN FELL
4 MILES NORTH OF TENNYSON IN 45 MINUTES.
0855 PM HAIL 1 W LONGTOWN 37.67N 89.79W
05/25/2004 0.75 INCH PERRY MO LAW ENFORCEMENT
SOME OF THE HAIL WAS A LITTLE THAN PENNY SIZE.
0935 PM FLOOD SANTA CLAUS 38.12N 86.93W
05/25/2004 SPENCER IN COUNTY OFFICIAL
THE ENTIRE NORTHERN HALF OF THE COUNTY EXPERIENCING MAJOR
FLOODING. PEOPLE WERE TRAPPED IN THEIR CARS AND WATER
RESCUES WERE ONGOING. ALSO..WATER HAD INUNDATED NUMEROUS
HOMES. THIS WAS ONGOING FROM THE TORRENTIAL RAIN EARLIER
IN THE EVENING.
&&
CWLightning, Daviess
- When
- May 25, 9:30 PM CST
- Where
- Daviess County, Stanley
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
Lightning started a barn fire on Kentucky Highway 1554. A gas meter was set on fire by lightning on Kentucky 279 South.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 25, 2004$3.5 million · F2 · 1 event
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flood in Texas, May 25, 2004$135,000 · F0 · 9 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399192.